Alert archive / Alabama / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 167, NWS Mobile, AL

May 15, 2022Choctaw County, Clarke County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 15, 2022, 7:40 PM CDT for Choctaw County, Clarke County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2022, 7:40 PM CDT (00:40 UTC)
Expired
May 15, 2022, 8:13 PM CDT
In force
33 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Choctaw County, AL, Clarke County, AL

The radar

The Mobile radar (KMOB), 127 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2022-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2022-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1392 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

605 
WUUS54 KMOB 160040
SVRMOB
ALC023-025-160130-
/O.NEW.KMOB.SV.W.0167.220516T0040Z-220516T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
740 PM CDT Sun May 15 2022

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southwestern Choctaw County in southwestern Alabama...
  Northwestern Clarke County in southwestern Alabama...

* Until 830 PM CDT.

* At 740 PM CDT, a severe thunderstorm was located 5 miles northeast
  of Toxey, or 10 miles south of Butler, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Coffeeville and Toxey. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3188 8788 3167 8808 3169 8809 3170 8809
      3170 8811 3192 8836 3206 8822
TIME...MOT...LOC 0040Z 309DEG 14KT 3194 8823 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
207 
WWUS54 KMOB 160113
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
813 PM CDT Sun May 15 2022

ALC023-025-160123-
/O.CAN.KMOB.SV.W.0167.000000T0000Z-220516T0130Z/
Choctaw AL-Clarke AL-
813 PM CDT Sun May 15 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHOCTAW AND
NORTHWESTERN CLARKE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning has been cancelled.

LAT...LON 3188 8788 3167 8808 3169 8809 3170 8809
      3170 8811 3192 8836 3206 8822
TIME...MOT...LOC 0110Z 309DEG 14KT 3186 8811 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:39 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, May 15, 6:39 PM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Mobile AL
639 PM CDT Sun May 15 2022

.AVIATION...
00Z issuance...VFR conditions will generally prevail through the
period. Showers and thunderstorms will continue to develop through
the evening, with the possibility of a stronger complex pushing
through in the late evening hours. Temporary reductions in
visibility and ceilings are expected in heavier activity. Storms
will subside during the early morning hours and winds will become
light and variable. Showers and storms will be possible again on Monday
afternoon as another sea breeze boundary develops and pushes
inland. /96

&&

.PREV DISCUSSION... /issued 355 PM CDT Sun May 15 2022/

NEAR TERM UPDATE /Now Through Monday/...Mid to upper level troughing
persists across the region today before shifting slightly east
going into Monday. Once again we will see afternoon and evening
showers and thunderstorms popping off along the seabreeze boundary
as it moves inland this afternoon and evening, likely lingering
into the late evening hours. Shear remains modest in the 20 to
25kt range, perhaps locally enhanced to nearer 30kts in
association with the seabreeze boundary. CAPE will be in the 2,000
to 2,500j/kg range with DCAPE values of 800 to 1,100j/kg. Any
showers and storms that develop today once again will have the
chance to become strong to severe sporting large hail and damaging
wind gusts in any of the more robust convection. This is
particularly true in any cases where storm mergers are involved.
Temperatures are topping out in the upper 80's to lower 90's today
with temperatures falling into the middle to upper 60's tonight.

Heading into Monday our trough shifts east some and transient
shortwave ridging moves overhead in the mid to upper levels. This
should help induce some subsidence over the area and help keep
convective coverage more limited across the area during the
afternoon hours. Once again though can't rule out an isolated
shower or thunderstorm owing to daytime heating or the seabreeze
boundary. High temperatures will likely reach the lower 90's for
most locations.

As has been the case the past couple days, monitoring how
convection evolves upstream across MO/AR this afternoon for a
complex of thunderstorms that develops and moves quickly
southeast. This should begin to fizzle out as it moves across
northern MS into AL after sunset given loss of daytime heating
and subsequently SBCAPE. Will continue to watch as forecast
guidance often has a difficult time in these regimes diagnosing
the evolution of these convective complexes even with a 12 to 24
hour lead time.

A low risk of rip currents remains in place through Monday. MM/25

SHORT TERM /Monday night Through Wednesday night/...Monday night
and Tuesday, an upper trough over the Southeast gets sheared as it
shifts east as an upper level shortwave trough over the Great Lakes
moves off and an upper ridge along the lee side of the Rockies
pushes east over the Plains. A weak surface cold front moves south
across the Southeast states through Tuesday night. On Monday evening
lingering convection should end by midnight, with a few showers or
storms persisting over the adjacent Gulf waters overnight. On
Tuesday, with the front moving through and with PWAT's still
generally around 1.0-1.2 inches, will probably see some isolated
to scattered convection over portions of the forecast area, but
the upper ridge building in from the west may help to limit this
somewhat. The front drops just offshore by late Tuesday night and
remains to our south through Wednesday night, with ridging surface
and aloft building over our area. Expect dry conditions for the
end of the short term period and already warm to hot temperatures
becoming even moreso by Wednesday. Lows Monday and Tuesday nights
range from the low to mid over inland areas and upper 60s to near
70 along the coast. A little warmer Wednesday night with lows
mainly in the upper 60s inland and low to mid 70s at the coast.
Highs on Tuesday around 90 to low 90s inland and mid to upper 80s
at the coast, a little warmer on Wednesday highs with in the low
to mid 90s inland but still mid to upper 80s along the coast. /12

EXTENDED TERM /Thursday Through Sunday/...General weak ridging
continues over the forecast area through Friday with little to no
rain expected through that time frame. Ridging begins to break
down from west to east over the weekend as as surface cold front
and weak upper trough moves toward and then over the region
Saturday and Sunday. Moisture gradually increases as the system
approaches from the west, and at least scattered coverages of
mainly afternoon showers and storms will return for both Saturday
and Sunday. Guidance continues to advertise temperatures well
above seasonal norms through the extended period, with lows
generally in the upper 60s to low 70s and highs in the mid 80s
along the coast, with lower to mid 90s inland. /12

MARINE...A diurnal wind pattern remains in place through
Tuesday with sea breeze winds increasing near the coast and over
area bays during the day and a land breeze at night. This diurnal
wind pattern will be augmented by any convective complexes that move
across coastal waters through Monday night with temporary offshore
surges with storms. A light to moderate southwesterly flow will
become established by the middle to latter portions of the upcoming
week. Seas remain around 1 foot through Monday, increasing to 1 to 2
feet by Tuesday. MM/25

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, May 15, 6:19 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Mobile AL
619 PM CDT Sun May 15 2022

ALZ261-262-264-160000-
Baldwin Central AL-Baldwin Inland AL-Mobile Inland AL-
619 PM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of east central Mobile
and west central Baldwin Counties through 700 PM CDT...

At 619 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 5 miles east of Creola, moving southeast at 10
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Satsuma and Creola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3074 8800 3076 8798 3079 8799 3080 8803
      3088 8808 3097 8791 3079 8771 3069 8791
      3071 8791 3068 8792 3072 8794 3075 8793
      3075 8795 3068 8793 3069 8794 3067 8795
TIME...MOT...LOC 2319Z 327DEG 10KT 3087 8796

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, May 15, 6:24 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Mobile AL
624 PM CDT Sun May 15 2022

ALZ261-160015-
Mobile Inland AL-
624 PM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of northern Mobile
County through 715 PM CDT...

At 623 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Gulfcrest, or 8 miles south of Citronelle,
moving southeast at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Citronelle, Creola, Chunchula, Gulfcrest and Axis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3104 8842 3115 8819 3114 8815 3092 8796
      3079 8819 3079 8825
TIME...MOT...LOC 2323Z 319DEG 6KT 3097 8821

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, May 15, 7:03 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Mobile AL
703 PM CDT Sun May 15 2022

ALZ264-266-160045-
Baldwin Coastal AL-Baldwin Central AL-
703 PM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of south central
Baldwin County through 745 PM CDT...

At 702 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Bon Secour, or 4 miles south of Foley,
moving southwest at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Foley, Orange Beach and Bon Secour.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3024 8795 3025 8779 3030 8773 3029 8776
      3035 8782 3045 8771 3035 8754 3031 8758
      3035 8757 3033 8759 3036 8760 3036 8761
      3032 8759 3030 8762 3030 8757 3027 8759
      3024 8782 3024 8776 3023 8780
TIME...MOT...LOC 0002Z 035DEG 10KT 3035 8768

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, May 15, 7:06 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Mobile AL
706 PM CDT Sun May 15 2022

ALZ051-160045-
Choctaw AL-
706 PM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of northwestern Choctaw
County through 745 PM CDT...

At 706 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 7 miles northeast of Snell, or 13 miles south of
Cuba, moving south at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Butler and Lisman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3231 8829 3207 8817 3200 8846 3231 8842
TIME...MOT...LOC 0006Z 344DEG 10KT 3225 8840

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, May 15, 7:12 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Mobile AL
712 PM CDT Sun May 15 2022

ALZ263-264-266-160100-
Baldwin Coastal AL-Baldwin Central AL-Mobile Central AL-
712 PM CDT Sun May 15 2022

...Strong thunderstorms will impact portions of central Mobile and
southwestern Baldwin Counties through 800 PM CDT...

At 712 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Downtown Mobile to 4
miles northwest of Magnolia Springs. Movement was south at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Daphne, Fairhope,
Chickasaw, Point Clear, I65 And I165 and I10 And I65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3036 8784 3039 8781 3041 8782 3042 8783
      3038 8784 3039 8785 3041 8791 3048 8794
      3055 8790 3065 8792 3064 8793 3062 8805
      3057 8809 3052 8809 3057 8817 3080 8814
      3080 8811 3068 8793 3060 8775 3033 8781
TIME...MOT...LOC 0012Z 355DEG 7KT 3069 8808 3045 8782

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, May 15, 7:14 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Mobile AL
714 PM CDT Sun May 15 2022

ALZ051-053-160100-
Clarke AL-Choctaw AL-
714 PM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of southwestern Choctaw
and northwestern Clarke Counties through 800 PM CDT...

At 714 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Toxey, or 13 miles southwest of Butler,
moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Coffeeville, Gilbertown and Toxey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3191 8796 3171 8809 3170 8809 3170 8816
      3187 8847 3188 8847 3206 8838
TIME...MOT...LOC 0014Z 297DEG 15KT 3193 8834

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:03 PM CDTSpecial Marine WarningMOB87 min
May 15, 7:03 PM CDTSpecial Weather StatementMOBBaldwin42 min
May 15, 7:06 PM CDTSpecial Weather StatementMOBChoctaw39 min
May 15, 7:12 PM CDTSpecial Weather StatementMOBBaldwin48 min
May 15, 7:14 PM CDTSpecial Weather StatementMOBChoctaw46 min
May 15, 7:24 PM CDTSpecial Marine WarningMOB96 min
May 15, 7:30 PM CDTSevere Thunderstorm WarningMOBMobile45 min
May 15, 7:46 PM CDTSpecial Weather StatementMOBChoctaw44 min
May 15, 7:53 PM CDTSpecial Weather StatementMOBMobile52 min
May 15, 8:00 PM CDTSevere Thunderstorm WarningMOBMobile45 min
May 15, 8:10 PM CDTSpecial Weather StatementMOBMobile35 min
May 15, 8:27 PM CDTSpecial Weather StatementMOBMobile48 min
May 15, 8:43 PM CDTSpecial Marine WarningMOB92 min
May 15, 9:04 PM CDTSpecial Marine WarningMOB86 min
May 15, 9:58 PM CDTSpecial Weather StatementMOBWashington47 min
May 15, 10:15 PM CDTSevere Thunderstorm WarningMOBMobile45 min
May 15, 10:39 PM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile14 min
May 15, 11:10 PM CDTSpecial Marine WarningMOB65 min
May 15, 11:10 PM CDTSpecial Weather StatementMOBBaldwin50 min
May 16, 12:05 AM CDTSpecial Marine WarningMOB85 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.